There are a lot of cannabis-related phenomena that, up until recently, were things people just talked about behind closed doors. But with cannabis legalization spreading across the country, some of these phenomena are starting to come out of the closet. One such phenomenon is known as the “cannabis shakes.”
Anecdotal evidence suggests that the cannabis shakes are legit; people really do experience them from time to time. Perhaps you have. At any rate, the cannabis shakes are not dangerous. Yes, they can be uncomfortable and a little disconcerting, but shaking after consuming cannabis is not likely to harm you.
We know from the testimonies of Medical Cannabis users that the shakes are legit. Unfortunately, we don't know what causes them. There hasn't been a whole lot of scientific research into this particular phenomenon. That is going to change at some point but until then, we can only offer some educated guesses as to why some cannabis users experience the shakes.
The Cannigma website recently published a great post talking about the cannabis shakes. They offered a number of possible causes:
Animal studies have demonstrated that THC can cause a drop in body temperature. The same thing has been observed in human beings as well. So if that's the case, even a slight drop in body temperature would make a person feel cold. That could be enough to induce shaking.
As a cannabis user, you might be so preoccupied with the shakes that you don't realize you feel cold. Figuring it out would prompt you to grab a blanket or throw on a jacket. As you warmed up, the shakes would go away.
Some people experience mild anxiety when using cannabis. For others, the anxiety could be significant enough to cause shaking. It is really not all that different from being so angry that you're shaking, or even being so scared by something that you get the shakes. It's just your emotions getting the better of you.
It is possible that some people get the cannabis shakes because they combine their Medical Cannabis with other stimulants. For example, have you ever heard people say they avoid coffee because it makes them jittery? The caffeine in coffee is a stimulant. If you were to experience the shakes first thing in the morning, after drinking a cup of coffee and then using Medical Cannabis, chances are that you're experiencing the result of combining multiple stimulants.
Using too much cannabis in too short a time can result in a phenomenon known as “greening out.” We recently published another post discussing this phenomenon, if you're interested. That said, one of the symptoms of greening out is feeling anxious or uneasy. Combine those feelings with another symptom, increased heart rate, and you could experience the shakes.
Experiencing the shakes can be a bit unpleasant. Is there anything you can do about it? Yes, but only after you figure out the exact trigger. If you are shaking because you are cold, put on some warmer clothing. If the shakes are a result of greening out, slow down. Do not use so much cannabis in so short a time.
As a Medical Cannabis patient, don't be alarmed if you experience the shakes from time to time. The shakes are a normal reaction to the drug that some patients experience. It is not a dangerous condition, and it generally goes away on its own. If you persistently experience the shakes, talk with your QMP or PMP about using CBD instead.